Hail, Little River
- When
- March 24, 8:40 PM CST
- Where
- Little River County, 2.96 mi S of Cross Rds
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.788, -94.390
Golfball size hail fell just southwest of the Winthrop community.
A series of upper level disturbances embedded in the southwest flow aloft ahead of a large upper level trough entering Western Texas and Oklahoma helped focus scattered showers and thunderstorms over portions of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the evening and overnight hours of March 24th-25th. These showers and thunderstorms also developed near and just north…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A series of upper level disturbances embedded in the southwest flow aloft ahead of a large upper level trough entering Western Texas and Oklahoma helped focus scattered showers and thunderstorms over portions of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the evening and overnight hours of March 24th-25th. These showers and thunderstorms also developed near and just north of a warm front that gradually lifted north across East Texas into Western Louisiana during the evening. While the near surface air remained stable, steep instability and strong wind shear aloft contributed to increasing large scale ascent, where isolated severe thunderstorms containing large hail affected portions of Northeast Texas and Southwest Arkansas throughout the mid and late evening hours. These storms weakened shortly after midnight on the 25th as much drier air began to undercut the trough across the Ark-La-Tex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 24, 5:42 PM CST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 642 PM CDT Wed Mar 24 2021 .AVIATION... For the 25/00z TAFs...latest satellite imagery from early this evening is showing an increase in cloud cover across much of the area. In addition, radar imagery from 2330z shows thunderstorms developing over portions of east Texas well to the north of KTYR and moving to the northeast. Not expecting any major impact to any terminals over the next few hours, but eventually thunderstorms will begin to impact KTYR, KGGG, KSHV, and KTXK later this evening and through the overnight hours as they become more widespread across the area. Expect flight conditions to deteriorate as thunderstorms move through the area and continue through most of this TAF period. /33/ && .PREV DISCUSSION... /issued 305 PM CDT Wed Mar 24 2021/ SHORT TERM.../Tonight through Thursday Night/ Multiple rounds of severe weather are set to impact portions of the Ark-La-Tex in the next 24 hours as a warm front continues to shift northward this afternoon. That movement will set up low-level flow to sustain moisture and instability through tomorrow afternoon. The first round of severe weather begins by sunset today and continues into the overnight hours as a shortwave aloft instigates thunderstorm development. Model guidance indicates ingredients such as dewpoints near or above 60 degrees, and MLCAPE approaching 1000 J/kg, being available in northeastern Texas for storms, boosting the risk for large hail. Therefore, the SPC has upgraded a portion of our western zones, from Tyler northward to Mount Pleasant, to the Enhanced Risk category. Large hail is expected to be the most predominant severe weather threat tonight, however, tornadoes cannot be ruled out, especially if any storms can become more surface-based along the warm frontal boundary. There will be a very brief lull in convection during the few hours before sunrise ahead of the frontal boundary approaching from the west. After the boundary sweeps across Texas, the next round of severe weather begins by mid-morning for the Ark-La-Tex with convection along the frontal boundary that proceeds eastward into the Ark-La-Miss. More is working against this round of severe weather, potentially making it less impactful compared to overnight tonight. At the 500mb level, the position of the trough and its approach from the southwest, instead of from the northwest, displaces the most ideal inflow and instability for severe weather to our east. What also works against severe thunderstorms in our area by tomorrow is the time-of-arrival for this disturbance as maximum diurnal heating doesn't occur until it has exited our eastern zones. Otherwise, similar ingredients will be available to keep hail as the main severe weather threat once again by midday. The rounds of severe weather will finally end for the Ark-La-Tex with the frontal boundary clearing the area by tomorrow afternoon and ushering in robust winds from the west at 10-15mph. Until then, temperatures will be moderated by cloud cover and thunderstorms overnight tonight into the mid-50s and 60s, only warming up into the mid-70s by tomorrow. Clear skies will allow lows to fall into the upper-40s by tomorrow night. /16/ LONG TERM.../Friday through Wednesday/ Dry weather expected across the region on Friday in wake of the previous day's cold front. However, surface high pressure will quickly shift east of the region, allowing for a return southerly flow across the region. Temperatures will quickly rebound with the onset of southerly winds, with highs in the mid 70s to near 80 degrees. The weather pattern will become active again as we move into the weekend. A ridge will remain in place across the southeastern Gulf of Mexico along with southwesterly flow aloft over the region. Rain chances look to return by Saturday as another cold front pushes through region. Drier and slightly cooler conditions expected on Sunday, but the weather pattern will remain progressive. Another closed upper trough will dig across the Four Corners region and will eventually begin to eject out into the Plains by late Sunday/early Monday. Models are coming into better agreement for rain chances returning by Monday and lasting through Tuesday, as the trough slowly swings through the region. Brief dry conditions expected on Tuesday, but rain chances to return again on Wednesday as another frontal boundary moves into the region. /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 63 74 49 79 / 60 90 0 0 MLU 66 78 52 78 / 70 90 0 0 DEQ 56 69 44 76 / 80 80 0 0 TXK 60 70 48 77 / 80 90 0 0 ELD 60 73 47 77 / 90 90 0 0 TYR 58 70 49 79 / 70 70 0 0 GGG 59 71 47 79 / 60 80 0 0 LFK 63 76 50 81 / 40 60 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 16/20/33
Hazardous Weather Outlook National Weather Service Shreveport LA 112 PM CDT Wed Mar 24 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-251815- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 112 PM CDT Wed Mar 24 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms will increase in coverage this evening. A few storms could become severe with large hail and damaging winds being the main threats. The highest chances for severe thunderstorms will occur across southeast Oklahoma, southern Arkansas, northeast Texas and extreme northwest Louisiana. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The severe weather threat will continue into Thursday across the remainder of the region with the highest risk across North Louisiana and Southern Arkansas. Large hail and damaging winds will be possible through Thursday afternoon, but an isolated tornado or two can't be ruled out. Thunderstorms will return to the region again Saturday into Sunday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed later tonight.
Special Weather Statement National Weather Service Shreveport LA 617 PM CDT Wed Mar 24 2021 TXZ124-250000- Wood TX- 617 PM CDT Wed Mar 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WOOD COUNTY UNTIL 700 PM CDT... At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near Mineola, moving north at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mineola, Winnsboro, Quitman and Pleasant Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern Texas. LAT...LON 3296 9552 3296 9523 3264 9545 3266 9556 TIME...MOT...LOC 2317Z 200DEG 19KT 3271 9547 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
741 PM CDT WED MAR 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 1 NNW MOUNT VERNON 33.19N 95.23W
03/24/2021 E1.50 INCH FRANKLIN TX PUBLIC
&&
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 PM CDT WED MAR 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 1 NNW MOUNT VERNON 33.19N 95.23W
03/24/2021 E1.50 INCH FRANKLIN TX PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 1 NNW
MOUNT VERNON.
&&
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
748 PM CDT WED MAR 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL YANTIS 32.93N 95.58W
03/24/2021 E1.50 INCH WOOD TX PUBLIC
BUSTED WINDSHIELD AT YANTIS FOOD MART.
&&
ASSpecial Weather Statement
National Weather Service Shreveport LA
839 PM CDT Wed Mar 24 2021
OKZ077-TXZ096-097-250230-
McCurtain OK-Bowie TX-Red River TX-
839 PM CDT Wed Mar 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCCURTAIN...
NORTHWESTERN BOWIE AND SOUTHEASTERN RED RIVER COUNTIES UNTIL 930 PM
CDT...
At 839 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boxelder, moving northeast at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Boxelder, De Kalb, Avery, Tom, Almont, Beaverdams, Lydia and
Goodlake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3382 9462 3356 9447 3339 9482 3338 9483
3338 9485 3349 9497
TIME...MOT...LOC 0138Z 223DEG 25KT 3349 9486
15Special Weather Statement National Weather Service Shreveport LA 916 PM CDT Wed Mar 24 2021 ARZ050-059-OKZ077-TXZ097-250300- Sevier AR-Little River AR-McCurtain OK-Bowie TX- 916 PM CDT Wed Mar 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER... SOUTHWESTERN SEVIER...SOUTHEASTERN MCCURTAIN AND NORTHWESTERN BOWIE COUNTIES UNTIL 1000 PM CDT... At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Arkinda, or 11 miles west of Foreman, moving northeast at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... Horatio, Foreman, Winthrop, Ben Lomond, Arkinda, Tom, Almont, Moon, America, Goodlake, Central and Beaverdams. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3357 9461 3369 9473 3399 9436 3383 9413 TIME...MOT...LOC 0216Z 228DEG 28KT 3368 9459 15
The Shreveport radar (KSHV), 157 km away, was scanning. The volume nearest the first event began at 02:41 UTC.
4 hail. Local standard time, as filed.
Golfball size hail fell just southwest of the Winthrop community.
A picture was posted to social media of quarter to half dollar size hail that fell in Foreman.
Golfball size hail fell in and just northeast of the Winthrop community.
Pictures were posted to social media of golfball size hail that fell in Dierks. Report relayed by NWS Little Rock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940122, 940121, 940123, 940124.